Thunderstorm Wind, Marion
- When
- February 25, 12:15 AM CST
- Where
- Marion County, 0.89 mi SE of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.070, -85.620
One tree was reported down on Francis Spring Road.
A few severe thunderstorms developed during the overnight hours ahead of a pre-frontal trough. Instability and wind shear for the event were adequate for the production of some limited large hail along with a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed during the overnight hours ahead of a pre-frontal trough. Instability and wind shear for the event were adequate for the production of some limited large hail along with a few reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 24, 8:29 PM CST, 3 hours 46 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
929 PM EST Fri Feb 24 2017
.DISCUSSION...
Showers and thunderstorms have begun developing ahead of cold
front moving into middle Tennessee at mid evening. Air mass is
still unstable over middle Tennessee as well as the Cumberland
Plateau and southern Tennessee Valley. As low level jet
strengthens and ML CAPE of 500-1000 J/kg and bulk shear of
35-45 kts continues, the line of storms should stay organized for
the next several hours as it moves east. Strong straight line
winds with a line of storms will be the main threat. The storms
will likely move into the Forecast Area before midnight and then
cross the region through the pre-dawn hours. Have updated forecast
slightly on timing. Temperatures will fall only very slowly until
the rain moves in and there will be a significant drop towards
morning into the 40s and lower 50s. South to southeast winds were
increasing in the higher Smoky Mountains and will be gusting over
40 mph until early Saturday. Will update wind advisory shortly.
Updated forecast sent.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 7 AM EST Saturday for Blount Smoky Mountains-
Cocke Smoky Mountains-Sevier Smoky Mountains.
VA...None.
&&
TDHazardous Weather Outlook National Weather Service Morristown TN 357 AM EST Fri Feb 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 357 AM EST Fri Feb 24 2017 /257 AM CST Fri Feb 24 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight A line of severe storms will move into the region late this evening into early Saturday morning. The main threat from these storms will be damaging winds and hail up to the size of quarters. Additionally, an isolated tornado cannot be ruled out. Timing is still uncertain, but it presently appears the best window for storms is from roughly 10 pm Friday to 4 am Saturday morning. Locations north of I-40 and west of I-75 will be most at risk. In addition, strong southerly winds ahead of the front tonight will produce sustained winds of 20 to 30 mph, with gusts up to 45 mph along the high terrain of the Great Smoky Mountains. A Wind Advisory is in effect from 7 pm tonight until 7 AM Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday In the wake of the cold frontal passage, strong gradient northwesterly winds on Saturday will approach advisory level criteria. Strong to severe thunderstorms will be possible late Tuesday into Wednesday morning as the next frontal system impacts the region. A lot of uncertainty exists with the timing of this system, storm environment, and associated impacts. Continue to monitor additional forecasts for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed Friday night into early Saturday morning.
Special Weather Statement
National Weather Service Morristown TN
1243 AM EST SAT FEB 25 2017
TNZ013-036-037-069-250630-
Anderson TN-Campbell TN-Union TN-Knox TN-
1243 AM EST SAT FEB 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...ANDERSON...
SOUTHEASTERN CAMPBELL AND UNION COUNTIES UNTIL 130 AM EST...
At 1242 AM EST, Doppler radar was tracking a strong thunderstorm near
Oliver Springs, or near Clinton, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Clinton, Maynardville, Oliver Springs, Plainview, Halls,
Lake City, Norris, Luttrell, Big Ridge S.p., Andersonville, Paulette,
Norris Dam S.p., Powell, Norris Lake and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3623 8369 3621 8370 3618 8373 3617 8372
3615 8374 3592 8424 3599 8432 3604 8434
3646 8397
TIME...MOT...LOC 0542Z 223DEG 44KT 3605 8423
MoultonSpecial Weather Statement
National Weather Service Morristown TN
1150 PM CST FRI FEB 24 2017
TNZ082-250615-
Bledsoe TN-
1150 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLEDSOE COUNTY UNTIL
1215 AM CST...
At 1150 PM CST, Doppler radar was tracking a strong thunderstorm near
Pikeville, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Melvine.
LAT...LON 3575 8527 3575 8526 3576 8527 3577 8510
3576 8507 3577 8504 3575 8503 3577 8493
3576 8492 3569 8499 3568 8498 3567 8500
3557 8511 3554 8511 3561 8516 3571 8527
TIME...MOT...LOC 0550Z 242DEG 39KT 3562 8526
jlwPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
111 AM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL CARYVILLE 36.32N 84.22W
02/25/2017 E0.25 INCH CAMPBELL TN PUBLIC
PEA SIZED HAIL REPORTED ON TWITTER.
&&Special Weather Statement
National Weather Service Morristown TN
111 AM EST SAT FEB 25 2017
TNZ067-081>083-099-250700-
Sequatchie TN-Rhea TN-Bledsoe TN-Roane TN-Hamilton TN-
111 AM EST SAT FEB 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...CENTRAL SEQUATCHIE...
BLEDSOE...NORTHEASTERN HAMILTON AND WEST CENTRAL ROANE COUNTIES UNTIL
200 AM EST/100 AM CST/...
At 111 AM EST/1211 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Spring
City to 6 miles northeast of Dunlap. Movement was northeast at 55
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dayton, Rockwood, Dunlap, Pikeville, Soddy-Daisy, Spring City,
Graysville, Flat Top Mountain, Eagle Furnace, Mount Crest, Piney
Falls S.p., Evensville, Sale Creek, Stinging Fork Falls S.p., Palio,
Old Washington, Brayton, Birchwood, Grandview and Melvine.
LAT...LON 3577 8518 3577 8504 3575 8503 3585 8475
3584 8461 3568 8475 3570 8477 3561 8478
3555 8483 3555 8488 3551 8486 3544 8491
3544 8495 3547 8498 3538 8503 3536 8497
3530 8501 3536 8550
TIME...MOT...LOC 0611Z 236DEG 49KT 3581 8492 3543 8531
JLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 AM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL JACKSBORO 36.33N 84.19W
02/25/2017 E0.50 INCH CAMPBELL TN PUBLIC
DIME SIZED HAIL REPORTED VIA FACEBOOK.
&&Special Weather Statement
National Weather Service Morristown TN
114 AM EST SAT FEB 25 2017
TNZ081-098-099-250700-
Sequatchie TN-Marion TN-Hamilton TN-
114 AM EST SAT FEB 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEQUATCHIE...MARION AND
SOUTHERN HAMILTON COUNTIES UNTIL 200 AM EST/100 AM CST/...
At 113 AM EST/1213 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from Dunlap to Bridgeport.
Movement was northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, Rossville,
South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Ridgeside,
Fairmount, Harrison, Red Bank, Powells Crossroads, Orme, Cartwright,
North Chickamauga Creek Gorge and Lookout Mountain.
LAT...LON 3499 8582 3534 8554 3534 8553 3536 8550
3537 8551 3530 8501 3498 8528
TIME...MOT...LOC 0613Z 238DEG 41KT 3536 8536 3495 8573
JLWThe Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
One tree was reported down on Francis Spring Road.
One tree was reported down on Francis Spring Road.
Two trees were reported down across the county.
Approximately one quarter of a roof was removed from a building.
A 61 mph convective wind gust was measured at a CWOP site on Sharp's Ridge.
Quarter sized hail was reported.
Several trees were blown down and a barn was damaged.
A few trees were reported down across the western part of Hamblen county.
Several trees were reported down across southeastern parts of Hamblen County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680338, 680339, 680340, 680341, 680345, 680337, 680342, 680343, 680344.